Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 591  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
COMMENTS ON PUBLISHED ARTICLE
Year : 2017  |  Volume : 61  |  Issue : 6  |  Page : 522-523  

Sodium glucose co-transporter-2 inhibitor: Patient safety and clinical importance


1 Department of Emergency and Critical Care, Be Well Hospitals, Erode, Tamil Nadu, India
2 Department of Emergency Medicine, Fortis Malar Hospital, Chennai, Tamil Nadu, India
3 Department of Emergency Medicine, Velammal Medical College Hospital and Research Institute, Madurai, Tamil Nadu, India
4 Department of Internal Medicine, Chennai Medical College Hospital and Research Center, Trichy, Tamil Nadu, India

Date of Web Publication12-Jun-2017

Correspondence Address:
Subramanian Senthilkumaran
Department of Emergency and Critical Care Medicine, Be Well Hospitals, Erode, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ija.IJA_338_17

Rights and Permissions

How to cite this article:
Senthilkumaran S, Sasikumar S, Benita F, Thirumalaikolundusubramanian P. Sodium glucose co-transporter-2 inhibitor: Patient safety and clinical importance. Indian J Anaesth 2017;61:522-3

How to cite this URL:
Senthilkumaran S, Sasikumar S, Benita F, Thirumalaikolundusubramanian P. Sodium glucose co-transporter-2 inhibitor: Patient safety and clinical importance. Indian J Anaesth [serial online] 2017 [cited 2019 Sep 21];61:522-3. Available from: http://www.ijaweb.org/text.asp?2017/61/6/522/207762

Sir,

The article by Raut and Maheshwari [1] is indeed interesting. However, the suggestion made by the authors on the usefulness of empagliflozin in diabetic perioperative patients needs contemplation from the point of patient safety and risk factors, as it causes euglycaemic diabetic ketoacidosis. Moreover, in May 2015, the Food and Drug Administration issued a warning of ketoacidosis with the use of sodium glucose co-transporter 2 (SGLT-2) inhibitors.[2] In addition, the mechanisms involved in the development of ketoacidosis and the risk factors for its occurrence among the susceptible cases on SGLT-2 inhibitors are described.

Anaesthesia and surgery cause stereotypical metabolic stress which provokes the release of the catabolic hormones such as epinephrine, norepinephrine, cortisol, glucagon and growth hormone. Catecholamines enhance gluconeogenesis and glycogenolysis, but inhibit glucose utilisation and insulin secretion.[3] In this perioperative scenario, the use of SGLT-2 inhibitors lowers blood glucose by increasing urinary excretion of glucose. Thus, a fall in blood glucose further decreases insulin secretion. This in turn leads to an increase in glucagon-to-insulin ratio. The net result is the stimulation of ketogenesis pathway and an increase in serum ketones, which predispose the body to ketoacidosis at least in some subset of the population on SGLT-2 inhibitors.[4]

Although not all patients on SGLT-2 inhibitors develop ketonaemia, one has to recall several risk factors that contribute to the development of ketoacidosis such as decrease in insulin secretory capacity, relative insulin deficiency, hypoxaemia, starvation, dehydration, hypovolaemia, acute illness, pregnancy, alcohol intake, acute renal impairment, surgery or decrease in carbohydrate intake, which is further worsened by decrease in the renal clearance of ketone bodies.[5]

From the point of patient safety, the clinicians should be aware of this side effect of the newer drug class for diabetics and search for risk factors before prescribing the molecule as well as consider ketoacidosis in those on SGLT-2 inhibitors.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Raut MS, Maheshwari A. Empagliflozin: Novel antidiabetes and pro-cardiac drug. Indian J Anaesth 2017;61:440-1.  Back to cited text no. 1
    
2.
U.S. Food and Drug Administration Drug Safety Communication: FDA Revises Labels of SGLT2 Inhibitors for Diabetes to Include Warnings About too Much Acid in the Blood and Serious Urinary Tract Infections; 15 May, 2015. Available from: http://www.fda.gov/drugs/drugsafety/ucm475463.html. [Last accessed on 2017 May 20].  Back to cited text no. 2
    
3.
Halter JB, Pflug AE. Relationship of impaired insulin secretion during surgical stress to anesthesia and catecholamine release. J Clin Endocrinol Metab 1980;51:1093-8.  Back to cited text no. 3
    
4.
Peters AL, Buschur EO, Buse JB, Cohan P, Diner JC, Hirsch IB. Euglycemic diabetic ketoacidosis: A potential complication of treatment with sodium-glucose cotransporter 2 inhibition. Diabetes Care 2015;38:1687-93.  Back to cited text no. 4
    
5.
Candelario N, Wykretowicz J. The DKA that wasn't: A case of euglycemic diabetic ketoacidosis due to empagliflozin. Oxf Med Case Reports 2016;2016:144-6.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed840    
    Printed6    
    Emailed0    
    PDF Downloaded139    
    Comments [Add]    

Recommend this journal